Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 371, NWS Louisville, KY

July 4, 2011Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 4, 2011, 7:34 AM CDT for Barren County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 7:34 AM CDT (12:34 UTC)
Expired
Jul 4, 2011, 8:00 AM CDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barren County, KY

The radar

The Nashville radar (KOHX), 102 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS53 KLMK 041234
SVRLMK
KYC009-041300-
/O.NEW.KLMK.SV.W.0371.110704T1234Z-110704T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 AM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 800 AM CDT

* AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STOVALL...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  GLASGOW...
  CARDEN AND STOVALL...
  OIL CITY...
  GLASGOW MUNICIPAL AIRPORT AND PRITCHARDSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3702 8609 3706 8609 3706 8607 3711 8607
      3714 8587 3696 8591
TIME...MOT...LOC 1234Z 266DEG 10KT 3704 8603
WIND...HAIL <50MPH 1.00IN

$$

AMS
2 follow-up statements
032 
WWUS53 KLMK 041247
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
747 AM CDT MON JUL 4 2011

KYC009-041300-
/O.CON.KLMK.SV.W.0371.000000T0000Z-110704T1300Z/
BARREN KY-
747 AM CDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHERN BARREN COUNTY...

AT 746 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CARDEN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  GLASGOW...
  GLASGOW MUNICIPAL AIRPORT AND PRITCHARDSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3702 8609 3706 8609 3706 8607 3711 8607
      3714 8587 3696 8591
TIME...MOT...LOC 1247Z 266DEG 10KT 3704 8598
WIND...HAIL <50MPH 1.00IN

$$

AMS
607 
WWUS53 KLMK 041259
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
759 AM CDT MON JUL 4 2011

KYC009-041307-
/O.EXP.KLMK.SV.W.0371.000000T0000Z-110704T1300Z/
BARREN KY-
759 AM CDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARREN COUNTY WILL
EXPIRE AT 800 AM CDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE 
OF PRODUCING PERIODS OF HEAVY RAIN...SMALL HAIL AND DANGEROUS 
LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3702 8609 3706 8609 3706 8607 3711 8607
      3714 8587 3696 8591
TIME...MOT...LOC 1257Z 266DEG 10KT 3704 8595

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:11 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 4, 6:11 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
711 AM EDT MON JUL 4 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY TO WRAP UP THE LONG
HOLIDAY WEEKEND. A SHORTWAVE ACROSS MO/IL THIS MORNING WILL CROSS
THE OHIO VALLEY TODAY. MEANWHILE AN ILL-DEFINED QUASI-STATIONARY
BOUNDARY WILL RESIDE NEAR THE NORTHERN PORTION OF THE FORECAST AREA.
THE MODELS THIS MORNING ARE IN FAIRLY DECENT AGREEMENT THAT STORMS
WILL FIRE UP ALONG THIS BOUNDARY TO THE WEST OF THE FORECAST AREA
BEFORE DAYBREAK. REGIONAL RADARS SHOW THAT THIS HAS BEGUN TO HAPPEN
NEAR ST. LOUIS THIS MORNING. THESE SHOWERS AND THUNDERSTORMS WILL
SPREAD EAST THROUGH THE MORNING HOURS AS THE SHORTWAVE MOVES EAST.
THESE STORMS LOOK TO MOVE INTO THE WESTERN PORTIONS OF THE FORECAST AREA
POSSIBLY AROUND 12Z. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
FOR THE NORTHERN HALF OF THE FORECAST AREA THEREFORE LOOKS TO BE MID
MORNING TO EARLY AFTERNOON. STORMS WILL LIKELY DEVELOP ACROSS SOUTH
CENTRAL KENTUCKY THIS AFTERNOON AS WELL WITH DAYTIME HEATING AND
DESTABILIZATION. HAVE THEREFORE KEPT LIKELY POPS ACROSS MOST OF THE
FORECAST AREA.

MOST OF THE STORMS TODAY ARE NOT EXPECTED TO BE SEVERE AS WINDS
ALOFT ARE FAIRLY WEAK. HOWEVER...LIKE YESTERDAY A FEW PULSE SEVERE
STORMS ARE NOT OUT OF THE QUESTION. HAIL WILL BE THE PRIMARY THREAT
WITH GUSTY WINDS POSSIBLE AS WELL. THUNDERSTORM ACTIVITY WILL
DECREASE TONIGHT...THOUGH WILL KEEP IN SLIGHT CHANCES ACROSS THE
NORTH AND CHANCE POPS ACROSS THE SOUTH. DEPENDING ON COVERAGE OF
CONVECTION OVERNIGHT FOG WILL BE POSSIBLE ONCE AGAIN IN THE RIVER
VALLEYS.

WITH INCREASED CLOUDS AND CONVECTION TODAY TEMPERATURES WILL BE
COOLER...ESPECIALLY ACROSS NORTH CENTRAL KENTUCKY AND SOUTHERN
INDIANA. HIGHS WILL TOP OUT IN THE MID TO UPPER 80S NORTH TO THE
LOWER 90S IN THE SOUTH. LOWS TONIGHT WILL FALL INTO THE UPPER 60S TO
LOWER 70S.

.LONG TERM (TUESDAY - SUNDAY)...

THROUGH THE WEEK THE UPPER AIR PATTERN WILL BE STEADY WITH A SHALLOW
TROF IN THE EAST AND A RIDGE IN THE WEST. THIS WILL TRANSLATE TO
SEASONABLE TEMPERATURES AND ISOLATED TO SCATTERED THUNDERSTORMS EACH
DAY. AT THE SURFACE A WEAK COOL FRONT WILL SETTLE IN FROM THE NORTH
ON WEDNESDAY AND STICK AROUND THROUGH THE REST OF THE SHORT WORK
WEEK. THIS WILL HELP TO SPARK THOSE OCCASIONAL THUNDERSTORMS.
WIDESPREAD SEVERE WEATHER LOOKS UNLIKELY THOUGH ANY STORM CAN GET
STRONG IF IN THE RIGHT LOCAL ENVIRONMENT. ON A SYNOPTIC SCALE THOUGH
WINDS AT THE SURFACE AND ALOFT WILL BE WEAK. FREEZING HEIGHTS
DO LOOK TO LOWER ENOUGH ON WEDNESDAY AND THURSDAY AFTERNOONS TO
SUGGEST A HAIL THREAT WITH THE MOST ROBUST CONVECTION. WE WILL
GENERALLY SEE AFTERNOON HIGHS IN THE 80S AND MORNING LOWS AROUND 70.
ALL IN ALL...A FAIRLY TYPICAL WEEK IN JULY.

&&

.AVIATION (12Z TAF ISSUANCE)...

STORMS HAVE DEVELOPED ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY
THIS MORNING IN ASSOCIATION WITH A SHORTWAVE AND A STALLED FRONT.
STORMS ASSOCIATED WITH THIS COMPLEX MAY AFFECT SDF AFTER 11Z. HAVE
PUT IN A TEMPO TSRA GROUP AS THE BULK OF THE ACTIVITY MAY JUST MISS
THE TAF SITE TO THE SOUTH. REGARDLESS...SHOWERS AND STORMS WILL BE
POSSIBLE AT ALL TERMINAL OFF AND ON THROUGHOUT THE DAY TODAY. THESE
SHOWERS AND STORMS WILL LINGER INTO THIS EVENING AND POSSIBLY
OVERNIGHT...ESPECIALLY AT BWG.

LIGHT FOG HAS NOT DEVELOPED THIS MORNING. HOWEVER WILL INCLUDE IT AT
SDF AND LEX AGAIN TOMORROW MORNING AS AMPLE LOW LEVEL MOISTURE WILL
BE AVAILABLE IF WINDS BECOME CALM AND CLOUDS CLEAR ENOUGH TONIGHT.
WINDS TODAY WILL BE FAIRLY LIGHT AND ALSO VARIABLE AT TIMES DUE TO A
COMBINATION OF THE STALLED FRONT AND VARIOUS OUTFLOW BOUNDARIES FROM
STORMS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........EER
LONG TERM.........13
AVIATION..........EER
Hazardous weather outlook, Jul 4, 2:57 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
357 AM EDT MON JUL 4 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
357 AM EDT MON JUL 4 2011 /257 AM CDT MON JUL 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL AFFECT THE AREA TODAY AND TONIGHT AS AN UPPER LEVEL
DISTURBANCE CROSSES THE REGION. A FEW STRONG TO SEVERE STORMS WILL
BE POSSIBLE WITH GUSTY WINDS AND HAIL BEING THE MAIN THREATS.
HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
FRIDAY AS A WEAK SURFACE COOL FRONT AND UPPER AREA OF LOW PRESSURE
SETTLE INTO THE REGION. SIGNIFICANT OUTBREAKS OF SEVERE WEATHER
ARE NOT EXPECTED THIS WEEK...THOUGH ANY STORM COULD BECOME
STRONG. THE MAIN THREATS FROM THE STORMS THIS WEEK WILL BE
LIGHTNING AND LOCALLY HEAVY RAIN. THERE IS A SLIGHTLY ELEVATED
CHANCE OF HAIL IN THE STRONGEST STORMS WEDNESDAY AFTERNOON AND
THURSDAY AFTERNOON.

BY THE WEEKEND ISOLATED STORMS LOOK TO REMAIN CONFINED TO SOUTH
CENTRAL KENTUCKY AS WELL AS THE SOUTHERN BLUEGRASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR HIGH WINDS TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE.

EER/13

In the hours before

Special weather statement, Jul 4, 7:30 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 AM EDT MON JUL 4 2011

KYZ071-073-074-041300-
ALLEN-BARREN-WARREN-
730 AM CDT MON JUL 4 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
PENNY SIZE HAIL...

AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
GLASGOW TO 11 MILES NORTH OF SCOTTSVILLE...AND MOVING EAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND PENNY SIZE HAIL...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  STOVALL AND RED CROSS...
  CARDEN AND FINNEY...
  ROCKY HILL AND BECKTON...
  OIL CITY...

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 43 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3687 8633 3707 8613 3706 8607 3711 8607
      3714 8583 3687 8606
TIME...MOT...LOC 1230Z 261DEG 10KT 3708 8601 3691 8617

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:00 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Ohio30 min
Jul 3, 7:00 PM CDTSevere Thunderstorm WarningLMKMeade28 min
Jul 3, 7:30 PM CDTSpecial Weather StatementLMKBreckinridge30 min
Jul 3, 7:54 PM CDTSpecial Weather StatementLMKHardin, Hart, Larue21 min
Jul 3, 8:05 PM CDTSpecial Weather StatementLMKJefferson25 min
Jul 3, 8:26 PM CDTSpecial Weather StatementLMKEdmonson34 min
Jul 3, 9:13 PM CDTSpecial Weather StatementLMKMarion32 min
Jul 3, 9:21 PM CDTSpecial Weather StatementLMKFranklin24 min
Jul 3, 9:41 PM CDTSpecial Weather StatementLMKFayette, Woodford34 min
Jul 4, 7:30 AM CDTSpecial Weather StatementLMKBarren30 min
Jul 4, 7:57 AM CDTSpecial Weather StatementLMKBarren33 min
Jul 4, 8:22 AM CDTAreal Flood AdvisoryLMKBarren, Warren110 min
Jul 4, 8:25 AM CDTSpecial Weather StatementLMKCasey35 min
Jul 4, 9:11 AM CDTSpecial Weather StatementLMKAdair, Casey, Clinton, Cumberland, Metcalfe, Monroe and 1 more79 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.